Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 25, NWS Seattle, WA

December 28, 2011San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 28, 2011, 3:42 PM PST for San Juan County, Washington. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2011, 3:42 PM PST (23:42 UTC)
Expired
Dec 29, 2011, 5:43 AM PST
In force
14 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS76 KSEW 282342
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
342 PM PST WED DEC 28 2011

...WINDY CONDITIONS ALONG THE COAST AND IN THE NORTHWEST INTERIOR
AND PUGET SOUND REGION TONIGHT...

.ANOTHER VIGOROUS FRONTAL SYSTEM MOVING INTO WESTERN WASHINGTON
THIS AFTERNOON WILL BRING WINDY CONDITIONS TO THE COAST...NORTHWEST
INTERIOR AND PUGET SOUND REGION THROUGH TONIGHT. SUSTAINED WINDS
WILL LOCALLY REACH 30 MPH WITH SOME GUSTS IN THE 40 TO 50 MPH
RANGE.

WAZ001-503-505>511-516-517-291400-
/O.NEW.KSEW.WI.Y.0025.111228T2342Z-111229T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-NORTH COAST-
CENTRAL COAST-
342 PM PST WED DEC 28 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST THURSDAY. 

* SOME AFFECTED LOCATIONS...THE CENTRAL AND NORTH WASHINGTON
  COAST...NORTHWEST INTERIOR...AND PUGET SOUND REGION.

* TIMING...THROUGH TONIGHT.

* WIND...LOCAL SUSTAINED WINDS TO 30 MPH WITH SOME GUSTS IN THE 40
  TO 50 MPH RANGE. THE HIGHEST WINDS WILL PROBABLY OCCUR AT THE
  COAST AND IN THE NORTHWEST INTERIOR.

* IMPACTS...THESE WINDS COULD BREAK TREE BRANCHES...TOPPLE SMALL
  TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
1 follow-up statement
057 
WWUS76 KSEW 291343
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
543 AM PST THU DEC 29 2011


WAZ001-503-505>511-516-517-291445-
/O.CAN.KSEW.WI.Y.0025.000000T0000Z-111229T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-NORTH COAST-
CENTRAL COAST-
543 AM PST THU DEC 29 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED OVERNIGHT INTO EARLY THIS MORNING AND WILL
CONTINUE TO DIMINISH INTO THE AFTERNOON HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 3:00 PM PST, 42 minutes earlier.

Area forecast discussion, Dec 28, 3:00 PM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST WED DEC 28 2011

.SYNOPSIS...A SERIES OF VIGOROUS FRONTAL SYSTEMS WILL BRING RAIN AND
LOCALLY WINDY CONDITIONS TO THE AREA TONIGHT THROUGH FRIDAY. HIGH
PRESSURE WILL BRING A QUIETER WEATHER PATTERN THIS WEEKEND AND EARLY
NEXT WEEK.

&&

.SHORT TERM...STRONG WEST-SOUTHWEST FLOW ALOFT CONTINUES OVER THE
PACIFIC NORTHWEST BETWEEN THE FLAT UPPER RIDGE JUST EAST OF THE
CASCADES AND THE LONG WAVE UPPER TROUGH POSITION WELL OFFSHORE ALONG
160W. THE NEXT FRONTAL SYSTEM IS MAKING ITS WAY INTO THE REGION THIS
AFTERNOON...AND THE 160 KT UPPER JET EXTENDING BETWEEN THE RIDGE AND
TROUGH WILL BRING ANOTHER FAIRLY VIGOROUS FRONTAL SYSTEM THROUGH THE
REGION THURSDAY NIGHT AND FRIDAY. THE JET IS CARRYING A FAIR AMOUNT
OF MOISTURE -- PRECIPITABLE WATER VALUES ARE MAINLY IN THE 1.0 TO
1.5 INCH RANGE WITH SOME HIGHER BULLSEYES.

AT 2 PM THE FRONT APPEARED TO BE ALMOST TO THE NORTH WASHINGTON
COAST...EXTENDING SOUTHWEST FROM THERE ACROSS THE OFFSHORE WATERS.
PRECIPITATION HAD SPREAD ACROSS THE FORECAST AREA...TEMPERATURES
WERE IN THE LOWER TO MID 50S...AND THE SNOW LEVEL WAS AROUND 5000
FT. THE FRONT WILL MOVE QUICKLY ACROSS THE FORECAST AREA DURING THE
NEXT FEW HOURS. PRECIPITATION AMOUNTS WILL PROBABLY BE 1 TO 3 INCHES
IN THE MOUNTAINS...WITH 0.5 TO 1.5 INCHES AT THE COAST AND AROUND
0.25 TO 1.00 INCH OVER THE INTERIOR LOWLANDS.

THE FRONT ITSELF WILL BRING SOMEWHAT WINDY CONDITIONS AS IT MOVES
THROUGH...AND WINDS WILL INCREASE A BIT THIS EVENING AS SURFACE HIGH
PRESSURE BUILDS INTO THE FORECAST AREA FROM THE SOUTHWEST IN THE
WAKE OF THE FRONT. WE DO NOT ANTICIPATE ANY HIGH WIND -- IE
SUSTAINED WIND 40 MPH OR GUSTS 60 MPH -- HOWEVER MANY AREAS WILL
PROBABLY BE IN THE RANGE OF 20 TO 30 MPH WITH GUSTS TO 45 MPH. I
PLAN TO ISSUE A WIND ADVISORY FOR THE COAST...NORTHWEST INTERIOR...
AND PUGET SOUND REGION ZONES.

THERE WILL BE A RELATIVE BREAK IN THE WEATHER THURSDAY AS A WEAK
RIDGE QUICKLY CROSSES THE AREA BETWEEN FRONTAL SYSTEMS. IT WILL BE
BREEZY WITH SPOTTY SHOWERS AND SOME FLEETING SUN BREAKS.

THE NEXT FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THURSDAY NIGHT
AND FRIDAY. IT WILL BE ROUGHLY SIMILAR TO THE ONES IT FOLLOWS. THE
PRECIPITATION AMOUNTS WITH THE FRONT MIGHT BE A LITTLE LESS...BUT
GOOD OROGRAPHIC FLOW WILL FOLLOW THAT THROUGH FRIDAY NIGHT. SNOW
LEVELS WILL BE A LITTLE LOWER...IN THE 3500 TO 4500 FT RANGE. I WILL
ISSUE A WINTER STORM WATCH FOR THE CASCADES...INDICATING THAT THE
HIGHER ELEVATION SPOTS LIKE MOUNT BAKER AND PARADISE WILL BE THE
MOST LIKELY TO GET HEAVY SNOW.

THE LATEST MODEL RUNS ALSO SUGGEST THAT WINDS COULD BE MARGINALLY
HIGHER...AGAIN WITH THE FRONT ITSELF AND ESPECIALLY AS HIGH SURFACE
PRESSURE BUILDS FROM THE SOUTHWEST. THIS SYSTEM PRESENTS A DECENT
CHANCE FOR HIGH WINDS AT THE COAST AND IN THE NORTHWEST INTERIOR
ZONES...BUT I WILL HOLD OFF ON THE ISSUANCE OF A HIGH WIND WATCH FOR
NOW.

A HIGHER AMPLITUDE UPPER RIDGE WILL BUILD OVER THE REGION ON
SATURDAY...BEGINNING A SWITCH TO A DRIER AND LESS EVENTFUL WEATHER
PATTERN.   MCDONNAL

.LONG TERM...THE LATEST RUNS OF THE GFS...EUROPEAN...AND CANADIAN
MODELS SHOW A FAIRLY UNEVENTFUL PERIOD SUNDAY THROUGH WEDNESDAY. THE
HIGHER AMPLITUDE UPPER RIDGE WILL PROGRESS EAST OF WASHINGTON
SUNDAY...WITH A WEAK WARM FRONT BRUSHING THE FORECAST AREA. THEN A
FAIRLY WEAK COLD FRONT WILL MOVE INLAND ON MONDAY. LOW LEVEL FLOW
WILL BE EASTERLY AS PRECIPITATION SPREADS INLAND...AND FREEZING RAIN
IN THE PASSES COULD BE A CONCERN. THE UPPER RIDGE POSITION WILL
REMAIN JUST EAST OF WASHINGTON...AND ANOTHER FRONTAL SYSTEM FOR
TUESDAY AND WEDNESDAY SHOULD BE FAIRLY WEAK AS WELL.   MCDONNAL

&&

.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE SKOKOMISH
RIVER. ANOTHER 3 TO 6 INCHES OF PRECIPITATION IS LIKELY OVER THE
OLYMPIC MOUNTAINS THROUGH FRIDAY...WITH MEAN AREAL PRECIPITATION
OVER THE SKOKOMISH BASIN PROBABLY IN THE 3 TO 4 INCH RANGE. THIS
SHOULD KEEP THE SKOKOMISH NEAR OR ABOVE FLOOD STAGE THROUGH THE END
OF THE WEEK.

THIS IS NOT THE TYPICAL FLOOD PRODUCING WEATHER PATTERN FOR WESTERN
WASHINGTON...HOWEVER THE ACCUMULATION OF RAINFALL OVER SUCCESSIVE
STORMS COULD PRODUCE MINOR FLOODING ON SOME OF THE MOST FLOOD-PRONE
RIVER REACHES. THE LATEST RUN OF THE HYDROLOGIC MODELS FROM THE
NORTHWEST RIVER FORECAST CENTER INDICATE THAT THE PUYALLUP RIVER
NEAR ORTING AND THE SNOQUALMIE RIVER NEAR CARNATION COULD HAVE MINOR
FLOODING. WE WILL ISSUE A FLOOD WATCH THIS AFTERNOON.

A DRIER WEATHER PATTERN WILL PREVAIL SATURDAY THROUGH NEXT
WEDNESDAY...AND THE THREAT OF FLOODING ACROSS THE ENTIRE FORECAST
AREA SHOULD EASE ACCORDINGLY.   MCDONNAL

&&

.AVIATION...STRONG WESTERLY JET WILL REMAIN OVER THE AREA THROUGH
FRIDAY. AT THE SURFACE SOUTHERLY GRADIENTS WILL INCREASE TONIGHT. A
LULL IN THE WINDS WILL FOLLOW ON THURSDAY. THERE WILL BE RAIN AT
TIMES TONIGHT...HEAVY AT TIMES OVER THE COAST AND MOUNTAINS. AIR
MASS IS MOIST AND STABLE.

CEILINGS ARE GENERALLY MVFR WITH SOME VFR. CONDITIONS WILL
DETERIORATE TONIGHT WITH LOW END MVFR CEILINGS AND SOME VISIBILITY
RESTRICTIONS DOWN TO 3SM ARE LIKELY IN RAIN. CEILINGS SHOULD LIFT
SIGNIFICANTLY TO VFR AND BEYOND THURSDAY AFTERNOON.

KSEA...DISCUSSION ABOVE APPLIES. WINDS WILL STAY SOUTHERLY IN THE
8-12 KT RANGE TODAY THEN INCREASE TO 15G25KT TONIGHT. CHB

&&

.MARINE...GRADIENTS ARE FORECAST TO INCREASE TONIGHT AND GALE
WARNINGS ARE IN EFFECT FOR ALL WATERS EXCEPT PUGET SOUND...WHICH
WILL HAVE 20-30 KT. STRONG ONSHORE FLOW WILL DEVELOP THIS EVENING
AND WESTERLY GALES WILL OCCUR IN THE STRAIT. GALES WILL CONTINUE
LATE INTO THE NIGHT THEN WINDS SHOULD DIMINISH DRAMATICALLY AFTER
12Z AS A TRANSIENT RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA.

ANOTHER STRONG SYSTEM IS DUE FRIDAY. MODELS ARE IN GOOD AGREEMENT.
HAVE INDICATED GALES FRIDAY AND FRIDAY NIGHT OVER ALL
WATERS...INCLUDING PUGET SOUND WHERE SOUTHWEST WINDS WILL BE QUITE
GUSTY INTO FRIDAY EVENING. HIGHER PRESSURE AND OFFSHORE FLOW IS
FORECAST TO DEVELOP THIS WEEKEND. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND/OR WARNINGS FOR PORTIONS OF THE FORECAST
       AREA.
    .WIND ADVISORY UNTIL 6 AM THURSDAY FOR THE COAST...NORTHWEST
       INTERIOR...AND PUGET SOUND REGION.
    .WINTER STORM WATCH THURSDAY EVENING THROUGH FRIDAY EVENING FOR
       THE CENTRAL AND NORTH CASCADES.
PZ...GALE WARNING COAST UNTIL 1 AM TONIGHT.
     SMALL CRAFT ADVISORY STRAIT AND NORTHERN INLAND WATERS UNTIL 7
     PM...THEN GALE WARNING UNTIL 4 AM.
     SMALL CRAFT ADVISORY ADMIRALTY INLET AND PUGET SOUND TONIGHT.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:38 PM PSTWinter Weather AdvisorySEW8 hr
Dec 28, 1:17 AM PSTRiver Flood WarningSEWMason54 hr
Dec 28, 8:55 AM PSTGale WarningSEW18 hr
Dec 28, 3:11 PM PSTFlood WatchSEWKing, Pierce, Snohomish19 hr
Dec 28, 3:41 PM PSTWinter Storm WatchSEW12 hr

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.